What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 17, 1:09 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 17, 1:09 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
209 PM EDT Wed Jul 17 2024
.SYNOPSIS...
A stalled frontal bounday will lead to increased shower and
thunderstorm chances over the next few days, resulting in a
wetter than normal 7-day period. After Thursday, temperatures
are expected to drop to near or slightly below normal levels
through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Scattered showers and thunderstorms with locally heavy
rainfall develop this afternoon, with some gusty to damaging
winds in stronger thunderstorms.
- Hot with heat index values 100 to 105.
Upper level trough centered over the Great Lakes region will be
moving to the east while amplifying a bit. A cold front ahead of
the trough will remain well northwest of the Carolinas through
tonight. At the surface, a Piedmont trough remains in place
across the area to provide some at least weak convergence. The
air mass is moist with precipitable water near or above 2
inches. With strong diabatic heating, temperatures will again
rise into the mid to upper 90s this afternoon. Low to mid level
lapse rates are a little steeper than yesterday as upper heights
fall just a tad. The resulting instability appears moderate to
strong with surface CAPE around 2500 J/kg, a little lower in the
west due to slightly drier air mixing down. Deep layer shear
remains weak, although the boundary layer winds are a little
stronger. Model soundings suggest a continued microburst threat
with inverted V soundings, DCAPE near 800 J/kg, water vapor low
level appears dry. Although heavy rain possible, storms should
be moving due to the slightly stronger low to mid level flow.
The latest HREF supports scattered thunderstorms. Convection
early this morning in northwest GA has temporarily dissipated.
These showers were forced by a weak mid level short wave. The
models suggest convection will re-develop in east central GA and
move into the Midlands late afternoon/evening. Convection should
diminish by mid to late evening and becoming isolated. Muggy
again tonight with lows in the mid 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Key Message(s):
- Scattered to numerous afternoon and evening showers and
thunderstorms with the potential for gusty winds and flash
flooding
- Daytime temperatures expected to be near normal by Friday
behind the passage of a cold front
Upper trough continues to take shape over the eastern half of
the country during the short term as the upper ridge in the
west builds. At the surface, a weakening cold front will slowly
sink southeast towards the FA on Thursday, stalling across the
region on Friday. The frontal boundary, combined with passing
short waves, will increase the risk for showers and
thunderstorms during the period, especially on Friday. CSU
severe probabilities continue to highlight the potential for
strong to severe thunderstorms on Thursday and Friday with gusty
winds as the most likely hazard. At the moment, only the Pee
Dee is highlighted on the Day 2 SPC Severe Weather Outlook but
would not be surprised if the severe threat is more widespread
than what we saw the previous few days given the ample moisture
(PWATS in excess of 2 inches), instability (modeled CAPE in
excess of 1000 J/Kg), and lift. Conditions appear to be more
favorable for severe weather on Thursday but the threat could
linger into Friday as well. The risk of heavy rainfall and
localized flooding also continues with a Marginal (1/4) risk for
excessive rainfall across the CWA on Thursday and Marginal to
Slight (2/4) risk on Friday. Thursday will be another hot day
though Heat Index values are likely to remain below criteria.
Temperatures are expected to be near to below normal values on
Friday due to the increased cloudiness and expected rainfall.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Message(s):
-The pattern remains favorable for daily chances of afternoon
and evening showers and thunderstorms
PWATs remain elevated through the extended as moisture continues
to advect into the region around the Bermuda High. While the
stalled frontal boundary will eventually dissipate, the upper
level pattern remains largely unchanged with troughing over the
eastern CONUS sending a series of short waves through the CWA.
Expect scattered to numerous showers and thunderstorms to
develop each day during the afternoon and evening hours with
gradually decreasing convective chances early next week. This
comes with the continued risk for localized heavy rainfall and
flash flooding in addition to gusty winds from any stronger
thunderstorms. Daytime temperatures through the period will be
near to below normal.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Generally VFR conditions expected through the TAF period.
Scattered cumulus developing at 17z across the area in area of
weak convergence/surface trough. The air mass is moist and
moderately unstable. The high resolution models suggest
scattered thunderstorms will develop over east central GA and
spread into central SC this afternoon and early evening.
Confidence is high enough that thunderstorms will be near
terminals mainly 19z-23z. Mainly mid level clouds after
convection dissipates in the evening. Fog not expected tonight
as the boundary layer remains well mixed. Winds will be
southwest 10 to 15 knots through the afternoon then diminish
after 00z.
EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.
&&
In the hours before
Local storm report, Jul 17, 9:33 AM EST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1033 AM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Dmg Harlem 33.41N 82.31W
07/16/2024 Columbia GA Emergency Mngr
County EM reported a tree down near the
intersection of Ansley Place and S.
Louisville Street in Harlem.
0412 PM Tstm Wnd Dmg 1 S Harlem 33.40N 82.31W
07/16/2024 Columbia GA Emergency Mngr
County EM reported a tree down near the
intersection of Peachtree Street and S.
Louisville Street on the south side of
Harlem.
&&Local storm report, Jul 17, 1:34 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
234 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Tstm Wnd Dmg 1 ESE Saint Matthews 33.65N 80.75W
07/16/2024 Calhoun SC Emergency Mngr
Reported trees down near the Town of St.
Matthews.
&&
LCVSpecial weather statement, Jul 17, 1:37 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
237 PM EDT Wed Jul 17 2024
GAZ040-063-064-SCZ018-025-171915-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
237 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northwestern
McDuffie, Columbia, Lincoln, western Edgefield and McCormick Counties
through 315 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lincolnton, or 13 miles east of Washington, moving
east at 25 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Evans, Martinez, McCormick, Lincolnton, Appling, Clarks Hill
Recreation Area, Elijah Clark State Park, Riverwood, Mistletoe State
Park, Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Mccormick County Airport, Thomson-McDuffie County Airport, Lake Strom
Thurmond, Bradley, Parksville, Plum Branch, Bordeaux, and Scott's
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3361 8264 3365 8258 3365 8249 3382 8259
3386 8257 3396 8264 3397 8264 3396 8256
3402 8259 3407 8253 3406 8233 3397 8230
3402 8224 3398 8220 3398 8205 3396 8202
3373 8194 3352 8206 3352 8233 3351 8261
TIME...MOT...LOC 1835Z 269DEG 20KT 3368 8252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Jul 17, 2:00 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
300 PM EDT Wed Jul 17 2024
SCZ018-025-026-030-171945-
Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
300 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northern Edgefield,
Saluda and north central Aiken Counties through 345 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Saluda County Airport, or 20 miles southeast of
Greenwood, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edgefield, Saluda, Johnston, Ridge Spring, Saluda County Airport,
Ward, Strom Thurmond High School, Saluda Co Sheriff's Office, Good
Hope, Harmony, Pleasant Lane, Northside Fire Station Main, Hollywood
Elementary School, Emory, Cleora, Scurry Airport, Hickory Grove, and
Saluda High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 8205 3395 8204 3396 8201 3409 8192
3413 8162 3412 8161 3392 8157 3372 8172
3382 8210
TIME...MOT...LOC 1900Z 279DEG 14KT 3394 8198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PL